MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, RIGHT GAMMA3® Ø11X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, RIGHT GAMMA3® Ø11X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 32250360S
Health Effect - Clinical Code No Information (3190)
Date of Event 12/14/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The customer reported that the gamma nail had broken due to non union of right femur.
 
Additional Manufacturer Narrative
The review of manufacturing documents revealed no deviation in the manufacturing process respective no deviation in material.Potential nail breakage had been considered in the corresponding risk management file.The threshold was not exceeded.A review of the capa database revealed no corrective actions related to the reported event in place for the subject product.The event did not involve a product problem indicating a non-conformity, adverse trend or unanticipated hazard.No further action is required at this time.General aspects: the gamma3 nail is a temporary implant which inevitably will be subject of a fatigue fracture if the biomechanical stresses on the implant are too high or not considerably reduced during the period of implantation.During this period there is a race between bony consolidation / fracture healing and implant breakage as noted in the labelling of the product.Usually a breakage is contributed by one or more deficits, e.G.Insufficient bone healing, product damage.Generally the risk of a breakage will increase with the increase of load cycles and load level.Nail breakage in general has been experienced, but does not present an unanticipated event in itself.Depending on load application, also, depending on the patient's post implant behaviour and depending on suitable anatomical reduction, depending on the kind of bone breakage, depending on the course of bone healing and other factors - e.G.Increased post-operative activities - a nail breakage can rather be classified as anticipated - specifically if one or more contributing issues concurrence with each other.In this case the fracture pattern of the nail suggested that the nail had broken in a fatigue manner after 11 months of implantation.The appearance of the breakage surfaces, orientation of lines of rest and different topographies, did not allow a safe determination which web had broken first.There were also little drill marks found which had pre-damaged the nail during implantation.The area of drill marks in the lateral area of the anterior web could present the origination of an incipient crack.However, the crack / breakage had progressed from lateral towards medial.The lateral edges present the areas where the highest tensile forces are applied during the implantation period.Bearing points are typical results of the interaction of the single products and the bone during the implantation period.Exceeding bearing points found on nail at medial suggest high axial load application.One requirement for successful nail treatment is a timely bone healing in order to relive the nail over the progressing time of implantation.Another requirement is that the implant must not be damaged during and after insertion.Surface damages reduce the implant's durability significantly.Already in the inquiry it was reported that the nail broke due to non-union of the right femur.Thus we regard this event as patient related.Referring to available information a more precise statement was not possible from technical point of view.As no pre-, intra- and post-operative records were available a justified medical statement was not possible.In case further relevant information should become available, we reserve the right to update the investigation and change the root cause.According to available information a deficiency of the nail was not be verified.
 
Event or Problem Description
The customer reported that the gamma nail had broken due to non union of right femur.The patient was admitted on (b)(6) 2015 following a fall while reaching for clothes off her line when she overbalanced and sustained a subtrochanteric right femoral fracture with apparent basal neck fracture.She proceeded to cephalomedullary nailing on (b)(6) 2015.The patient was admitted electively for removal of a broken gamma nail and renailing of non union right proximal femur (b)(6) 2015.This procedure went without complication and she was mobilised fully weight bearing as able.She was discharged home on (b)(6) 2015.

Brand Name
LONG NAIL KIT R2.0, TI, RIGHT GAMMA3® Ø11X360MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key5667446
Report Number0009610622-2016-00268
Device Sequence Number431679
Product Code HSB
UDI-Device Identifier07613153312772
UDI-Public0107613153312772111508191720073110K086DC491K086DC4
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/26/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/31/2019
Device Catalogue Number32250360S
Device Lot NumberK03272D
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/09/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/26/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/19/2016
Supplement Report FDA Received Date08/09/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age86 YR